Thursday, April 17, 2014

Pain meds

Since the pain from the herniated disc is worse when I am in a sitting position (eating, working, driving) I asked the doctor for some pain medication.  The ibuprofen I've been taking just wasn't cutting it.  Tues after work I picked up the prescription for Tramadol, and took 1 after dinner.  The dosing said to take 1 or 2 within an 8 hour period, and didn't mention anything about taking it with food.

Since my arm was already hurting at 8am yesterday, I took 2 pills with my morning cup of coffee, then went to work where I had 1 more cup of coffee and a glass of water.  Then at 1pm I began feeling hot and flushed.  It felt as if the temperature had suddenly gone up to 150 degrees in my office.  I was literally sweating in my clothes.  I also started to feel nauseous.  I went outdoors and stood in the cool 40 degree air for a few minutes, then returned to my desk.

"Hey, its after 1pm.  I must be hungry and that's why I'm nauseous" I thought to myself.  So I grabbed my lunch from the refrigerator and ate an apple.  I was still so f'ing hot and didn't want to continue sweating in my clothes, so I went outside for a few minutes again to cool off.  As I came back in the nausea got more intense, so instead of going back to my desk I went to the bathroom.  And vomited.

I thought that was the end of it and rinsed my mouth out and patted my face with a cool wet paper towel.  I had clients coming into the office in 15 minutes and I needed to get myself together.  But before I could get from the bathroom to my desk the nausea returned in waves.

I had to call my clients and cancel the showings planned for the afternoon.  Fortunately they were very understanding and we rescheduled for Fri.  As soon as I got home I ran to the bathroom and vomited again.  I laid in bed for a few hours and each time I attempted to get up, I felt a wave of nausea again, so I stayed in bed from 2:30pm and until this morning.  Spouse brought me some oatmeal and ginger ale around 8pm because I was so hungry.  I'd only had coffee and an apple all day.

The potential side effects listed are nausea and vomiting, but since I didn't experience them on Tues night when I took 1 pill after dinner, I'm thinking I probably shouldn't have taken 2 pills on an empty stomach.  Since today is my regular day off and I've been in comfortable positions all day I haven't needed to take any pain medication today.  But just to be sure, I will take 1 after dinner tonight to make sure that is the correct way for me to take them.

6 comments:

anne marie in philly said...

cripes, don't overdose, honey! we need your voice on the blogways!

Jay M. said...

Getting used to a new drug is tough sometimes, especially trying to figure out the correct dosage and accompaniments. I hope things settle out for you! It's awful when the cure is worse than the disease!

Peace <3
Jay

SEAN (The Jeep Guy) said...

I did a google search - I learned so much about researching drugs with my mom. Reading the info from WebMD, Drugs.com and NIH, this is a very serious drug with lots of warnings. Of note is the type of drugs and alcohol it reacts to including vitamins and other supplements. It said very little about food except that when you take it you either always take it w food or never - you can't go back and forth. It was very specific about doses and adhering to the same time each day.

Also, know and ask your pharmacist. Most of the time my guy (who was awesome) knew the drug and what his other customers experienced vs just reading the info and that proved really helpful. He knew more than the doctor usually but the nurses new the most.

Good luck and fell better soon.

Ur-spo said...

tramadol is very similar to Prozac and this means it effects serotonin - and anytime you go poking around with the serotonin system you can get < GI upset, sweats and nausea. Sounds like you had some 'serotonin syndrome' (look it up)
this may indicate you are sensitive for Rx with serotonin elements, so beware.

MAC said...

You poor thing! I hope you get it all figured out.

cb said...

Yeah, unfortunately pain meds can be tricky. I had an adverse reaction to codeine and tossed that shit right up.